Texas, 2025

Flash Flood in Texas, July 9, 2025

July 9, 2025 · NWS EWX · 1 event in 1 county or zone

A weak upper-level trough moved over Texas from the Gulf providing enough lift to generate isolated showers and thunderstorms. Some of these storms produced locally heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper-level trough moved over Texas from the Gulf providing enough lift to generate isolated showers and thunderstorms. Some of these storms produced locally heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 9, 5:47 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 9, 5:47 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
647 PM CDT Wed Jul 9 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 1235 PM CDT Wed Jul 9 2025

A 598dm Subtropical Ridge centered over southern Arizona will remain
in place through the foreseeable future. Between this and weak
ridging over the eastern Gulf, our region looks to be within a bit
of a Col or area of weaker steering flow and a region of slightly
elevated pressure between these two highs. Regional radar imagery
has already lit up early this afternoon over South Central Texas
with widely scattered showers and occasional thunderstorms embedded
within. While rainfall from these showers and storms is not expected
to be as heavy as recent storms, soils are already saturated from
recent rains, particularly to the west of I-35. Any additional
rainfall in these areas would exacerbate ongoing recovery efforts,
so hopefully the heaviest rains remain further east. WPC does have a
day 1 Marginal risk over most of the region given recent rains and
additional storm chances for the day today. Any shower or storm
activity should quickly weaken with loss of daytime heating this
evening. The good news is that this Col should weaken as ridging
strengthens somewhat Thursday and some Saharan dust works into our
area. The first dry forecast in well over a week is forecast for
Thursday with highs warming into the 90s, closer to seasonal normals
for early to mid-July.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 1235 PM CDT Wed Jul 9 2025

Friday looks like another dry day, something we are very thankful
for given our recent significant rains. The weekend will turn a bit
more interesting as a weak disturbance/inverted trough stalls out
over the northwestern Gulf and northeastern Mexico. This disturbance
will increase mid-level moisture over south Texas again, with
scattered showers and thunderstorms expected both Saturday and
Sunday. Locally heavy rainfall is again possible, with PWATs between
1.50-2.00" over the region. The most favored location for locally
heavy rainfall appears to be the Coastal Plains both days, but some
heavier rainfall could work further inland to the I-35 Corridor and
Hill Country.

Beyond the weekend, Subtropical Ridging looks to build into east
Texas by the beginning of next week, which should result in drier
and hotter conditions for the middle of July. Heat indices may be
more elevated than a typical mid-July setup given adequate soil
moisture from recent rainfall.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Wed Jul 9 2025

VFR conditions will remain area wide thru the prd. TSRA continues to
the north and south of KAUS/KSAT/KSSF. Unlikely that terminals will
be impacted by this activity so have left TSRA/VCSH out of the
forecast. Winds at KSAT/KSSF will gust to 25kts as an outflow
boundary goes through, but will decrease to 5kts once the boundary
is through. Winds will remain generally 18005kt outside of any storms
and outflows before increasing tomorrow afternoon to 170011kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  95  75  94 /  10   0   0  10
Austin Bergstrom Intl Airport  74  94  75  94 /  10  10   0  10
New Braunfels Muni Airport     72  94  74  94 /  10  10   0  10
Burnet Muni Airport            72  92  72  91 /  10   0   0   0
Del Rio Intl Airport           75  97  76  96 /   0   0   0   0
Georgetown Muni Airport        74  94  74  93 /  10   0   0   0
Hondo Muni Airport             72  93  73  92 /  10   0   0   0
San Marcos Muni Airport        72  94  73  94 /  20  10   0  10
La Grange - Fayette Regional   74  94  75  93 /  10  10   0  10
San Antonio Intl Airport       74  94  75  93 /  10  10   0  10
Stinson Muni Airport           74  95  75  95 /  10  10   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...99
Long-Term...99
Aviation...99

In the hours before

Special weather statement, Jul 9, 4:41 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
541 PM CDT Wed Jul 9 2025

TXZ171-188-092330-
Gillespie TX-Llano TX-
541 PM CDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie Mountain, or 17 miles north of Fredericksburg. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, and Enchanted Rock State
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 9876 3033 9881 3041 9912 3050 9907
      3050 9896 3065 9896
TIME...MOT...LOC 2240Z 020DEG 3KT 3053 9890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MO
Special weather statement, Jul 9, 4:57 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
557 PM CDT Wed Jul 9 2025

TXZ171-172-190-092345-
Blanco TX-Llano TX-Burnet TX-
557 PM CDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of northwestern Blanco,
southeastern Llano and southwestern Burnet Counties through 645 PM
CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, or near Kingsland, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsland, Llano, Round Mountain, Gainesville, Granite Shoals,
Horseshoe Bay, Highland Haven, Cottonwood Shores, and Sunrise Beach
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3073 9867 3079 9849 3050 9830 3041 9854
TIME...MOT...LOC 2257Z 338DEG 15KT 3065 9854

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MO

The radar

The Austin/San Antonio radar (KEWX), 116 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gillespie

When
July 9, 7:06 PM CST to 9:00 PM CST
Where
Gillespie County, 7.13 mi NW of Eckert to 7.85 mi NW of Eckert
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
30.489, -98.819

Thunderstorms produced heavy rain that led to flash flooding sending water from Sandy Creek over RM 965 near Enchanted Rock State Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278749.